Kansas, 2009

Flash Flooding and Hail in Kansas, August 19 to 20, 2009

August 19 to 20, 2009 · NWS ICT · 29 events in 7 counties and zones

Scattered strong to severe thunderstorms affected southeast Kansas from the evening hours on the 19th through the early morning hours on the 20th. The storms formed along and ahead of an advancing strong cold front surging southeast across the plains.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$645,000
Crop damage
$5,000
Events
29

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

Scattered strong to severe thunderstorms affected southeast Kansas from the evening hours on the 19th through the early morning hours on the 20th. The storms formed along and ahead of an advancing strong cold front surging southeast across the plains. Thunderstorm winds of 60 to at times 75 mph and hail up to golfball size pummeled portions of southeast Kansas, including the communities of Parsons, Cherryvale, Thayer, Coffeyville, Erie, Neodesha, Peru and Niotaze. Additionally, very heavy rainfall produced flooding and flash flooding across portions of Wilson, Neosho and Montgomery counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Aug 19, 5:33 PM CST, 40 minutes earlier.

Area forecast discussion, Aug 19, 5:33 PM CST, 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
633 PM CDT WED AUG 19 2009

.AVIATION...00Z TAFS KRSL/KSLN/KHUT/KICT/KCNU
STRONG COLD FRONT CURRENTLY APPROACHING KRSL FROM THE NORTHWEST
WILL CONTINUE TO SURGE SOUTHEAST THROUGH THE AREA
TONIGHT...LIKELY REACHING KCNU JUST BEFORE DAWN. SHOWERS AND
THUNDERSTORMS WILL LIKELY BECOME MORE WIDESPREAD ALONG AND AHEAD
OF THIS FRONT THIS EVENING AND OVERNIGHT...LIKELY MOST NUMEROUS
EAST OF A KSLN-KHUT LINE. SEVERE STORMS WILL BE POSSIBLE MAINLY
BEFORE MIDNIGHT...WITH HEAVY RAINFALL BECOMING THE MAIN THREAT
THEREAFTER. PRECIPITATION CHANCES WILL CLEAR FROM NORTHWEST TO
SOUTHEAST TONIGHT...WITH MOSTLY SUNNY SKIES AND BREEZY NORTHWEST
WINDS BY THURSDAY AFTERNOON FOR MOST AREAS.

KLEINSASSER

&&

.PREV DISCUSSION... /ISSUED 302 PM CDT WED AUG 19 2009/

DISCUSSION...

MAIN FORECAST CONCERN WILL BE SEVERE STORM POTENTIAL TONIGHT.

SYNOPSIS:
AT THE SURFACE A COLD FRONT CURRENTLY EXTENDS FROM NORTHERN NEBRASKA
INTO NW KS WITH A PRE-FRONTAL TROUGH EXTENDING INTO CENTRAL KS. IN
THE UPPER LEVELS CURRENTLY HAVE A COUPLE PIECES OF ENERGY. ONE IS
NOW PUSHING THROUGH WESTERN IA WITH A MUCH STRONGER SHORTWAVE DIVING
SOUTH ACROSS THE WESTERN DAKOTAS. 12Z UPPER AIR ANALYSIS SHOWS A
STRONG UPPER JET ACCOMPANYING THE SHORTWAVE AT SPEEDS GREATER THAN
100KTS.

TONIGHT-THU:
STORMS ARE EXPECTED TO DEVELOP EARLY THIS EVENING ALONG THE
PRE-FRONTAL TROUGH AS THE UPPER WAVE APPROACHES THE AREA. AS THE CAP
CONTINUES TO WEAKEN...STORMS COULD DEVELOP ANYWHERE ALONG THE
PREFRONTAL TROUGH AS IT PROGRESSES SOUTHEAST THIS EVENING. HAVE HIGH
CONFIDENCE THAT ANYTHING DEVELOPING ACROSS THE AREA WILL BE
SEVERE...ESPECIALLY OVER SOUTH CENTRAL AND SE KS. FAIRLY IMPRESSED
WITH THE UNSEASONABLY STRONG 30-40KTS OF DEEP LAYER SHEAR AVAILABLE
THIS EVENING-OVERNIGHT COUPLED WITH PLENTY OF INSTABILITY AHEAD OF
THE FRONT. AREAL COVERAGE OF CONVECTION WILL BE AIDED BY THE LEFT
EXIT REGION OF UPPER JET NOSING INTO CENTRAL KS. BY 06Z THU THE
FRONT AND LINE OF STORMS WILL BE MAINLY AFFECTING EXTREME SOUTH
CENTRAL AND SE KS WITH THIS AREA OF STORMS PUSHING SOUTH OF THE
FORECAST AREA BY SUNRISE. BY 18Z THU THE COLD FRONT WILL BE WELL
SOUTH OF THE AREA AS HIGH PRESSURE STARTS TO NOSE-IN FROM THE
NORTHWEST. WITH EXPECTED SATURATED GROUNDS...WENT BELOW GUIDANCE FOR
TEMPS ON THU WITH WELL BELOW NORMAL HIGHS EXPECTED AREAWIDE.

FRI-WED:
WITH GOOD AGREEMENT BETWEEN THE MEDIUM RANGE MODELS...CURRENTLY HAVE
HIGH CONFIDENCE THROUGH THESE PERIODS.

BY FRI AFTERNOON THE STRONG UPPER TROUGH WILL EXTEND FROM THE GREAT
LAKES REGION DOWN THROUGH THE MISSISSIPPI VALLEY. AT THE SURFACE
HIGH PRESSURE WILL EXTEND THROUGH THE CENTRAL PLAINS ALLOWING
PLEASANT LATE SUMMER CONDITIONS TO PREVAIL. EVEN THOUGH THE HIGH
WILL SHIFT SLOWLY EAST THROUGH THE WEEKEND...AFTERNOON TEMPS WILL
REMAIN BELOW NORMAL SETTING UP A GREAT WEEKEND IN THE WEATHER
DEPARTMENT. THE UPPER PATTERN WILL START TO FLATTEN OUT TOWARD THE
BEGINNING OF THE WORK WEEK WHICH SHOULD ALLOW A COLD FRONT TO LAY
OUT NORTH OF THE FORECAST AREA BY WED. THE AIRMASS IN PLACE WILL
CONTINUE TO MODIFY BACK TO SEASONAL HIGHS BY MON WITH MID 90S
EXPECTED AREAWIDE BY TUE.

LAWSON

AVIATION...18Z TAFS KRSL/KSLN/KHUT/KICT/KCNU
SCATTERED CONVECTION WILL CONTINUE TO FESTER ACROSS THE FLINT
HILLS AND SOUTHEAST KANSAS THROUGH MID-AFTERNOON. ANOTHER FOCUS
FOR CONVECTION WILL BE ALONG THE APPROACHING SURFACE TROF AND
COLD FRONT...AS IT MOVES INTO CENTRAL KANSAS BY EARLY THIS
EVENING. STRONG TO SEVERE STORMS ARE POSSIBLE...WHICH WILL MOVE
EAST ACROSS SOUTHEAST KANSAS LATER THIS EVENING AND TONIGHT.
GENERALLY EXPECT VFR CONDITIONS AWAY FROM ANY CONVECTION. WILL
SHOW VCTS MOST LOCALES EARLY IN THE FORECAST PERIOD...WITH TEMPO
GROUPS IN THE KCNU TAF WHERE CONFIDENCE/COVERAGE ARE RELATIVELY
HIGHER. DRIER AIR BEHIND THE COLD FRONT LATER TONIGHT INTO
THURSDAY MORNING WILL END PRECIP/CONVECTIVE CHANCES ACROSS THE
AREA.

KED

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    65  84  59  86 /  50  10   0   0
HUTCHINSON      61  83  59  85 /  30  10   0   0
NEWTON          63  83  59  85 /  50  10   0   0
ELDORADO        63  83  58  85 /  60  10   0   0
WINFIELD-KWLD   67  83  60  85 /  50  20   0   0
RUSSELL         59  83  55  85 /  20  10   0   0
GREAT BEND      59  83  56  85 /  20  10   0   0
SALINA          63  82  58  84 /  40  10   0   0
MCPHERSON       62  83  59  85 /  40  10   0   0
COFFEYVILLE     69  83  60  85 /  90  30   0   0
CHANUTE         67  82  56  84 /  80  20   0   0
IOLA            64  82  56  84 /  80  20   0   0
PARSONS-KPPF    68  82  58  84 /  80  20   0   0

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Aug 19, 3:55 PM CST, 2 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
455 PM CDT WED AUG 19 2009

KSZ032-033-047>053-067>072-082-083-091>096-098>100-201730-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
455 PM CDT WED AUG 19 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

AN UNSEASONABLY STRONG COLD FRONT WILL COMBINE WITH A POWERFUL UPPER
DISTURBANCE TO PRODUCE THUNDERSTORMS ACROSS THE ENTIRE AREA
TONIGHT. ANY STORM THAT DEVELOPS TONIGHT WILL HAVE THE POTENTIAL TO
BE SEVERE. THE STRONGER STORMS WILL BE CAPABLE OF PRODUCING GOLF
BALL SIZE HAIL AND WINDS TO 60 MPH. THERE WILL BE A BRIEF TORNADO
THREAT THROUGH AROUND 10 PM FOR LOCATIONS GENERALLY SOUTH AND
SOUTHWEST OF WICHITA. OVERNIGHT STORMS WILL ALSO PRODUCE HIGH
RAINFALL RATES WHICH MAY CAUSE SOME LOCALIZED FLOODING...ESPECIALLY
OVER EXTREME SOUTH CENTRAL AND SOUTHEAST KANSAS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A FEW THUNDERSTORMS MAY LINGER ACROSS SOUTH CENTRAL AND SOUTHEAST
KANSAS ON THURSDAY MORNING. A FEW STRONG STORMS WILL BE POSSIBLE
WITH THIS ACTIVITY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED OVERNIGHT ACROSS MOST OF
THE AREA.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

KED/COX/LAWSON

In the hours before

Special weather statement, Aug 19, 1:26 PM CST, 4 hours 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
226 PM CDT WED AUG 19 2009

KSZ068-069-083-192000-
BUTLER-HARVEY-SEDGWICK-
226 PM CDT WED AUG 19 2009

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR NORTHERN BUTLER...SOUTHERN HARVEY AND NORTHERN
SEDGWICK COUNTIES...

AT 223 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM POTWIN TO MOUNT
HOPE. INDIVIDUAL CELLS WERE MOVING NORTHEAST AT 45 MPH...WHILE THE
LINE WAS DRIFTING NORTH AT 10 MPH.

DIME SIZE HAIL IS EXPECTED WITH THESE STORMS ALONG WITH LOCALIZED
HEAVY DOWNPOURS OF RAIN.

DARMOFAL
Special weather statement, Aug 19, 5:27 PM CST, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
627 PM CDT WED AUG 19 2009

KSZ093-200015-
COWLEY-
627 PM CDT WED AUG 19 2009

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR COWLEY COUNTY...

AT 625 PM CDT...SATELLITE IMAGERY AND NATIONAL WEATHER SERVICE
DOPPLER RADAR INDICATED THAT THUNDERSTORMS WERE RAPIDLY DEVELOPING
NEAR UDALL...OR 10 MILES NORTHWEST OF WINFIELD...AND MOVING EAST AT
25 MPH.

DIME SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THESE STORMS.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

KETCHAM
Special weather statement, Aug 19, 5:35 PM CST, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
635 PM CDT WED AUG 19 2009

KSZ069-070-094-200015-
BUTLER-ELK-GREENWOOD-
635 PM CDT WED AUG 19 2009

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR BUTLER...ELK AND GREENWOOD COUNTIES...

AT 634 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR LATHAM...OR 22 MILES NORTHEAST OF
WINFIELD...AND MOVING EAST AT 25 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

KETCHAM

The radar

The Wichita radar (KICT), 72 km away, was scanning. The volume nearest the first event began at 00:14 UTC.

Open the radar archive at this moment

Event by event

14 hail, 11 thunderstorm wind, 2 lightning, 2 flash flood. Local standard time, as filed.

Hail, Cowley

When
August 19, 6:13 PM CST
Where
Cowley County, 0.55 mi E of Burden
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
37.320, -96.740

Thunderstorm Wind, Elk

When
August 19, 6:35 PM CST
Where
Elk County, 6.91 mi N of Longton
Measured
52 kt (60 mph) estimated gust
Property damage
$100
Reported by
Law Enforcement
Coordinates
37.480, -96.080

Tree limbs were downed by the strong winds.

Hail, Elk

When
August 19, 6:50 PM CST
Where
Elk County, 0.55 mi W of Elk Falls
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
37.370, -96.190

Hail, Chautauqua

When
August 19, 7:25 PM CST to 7:30 PM CST
Where
Chautauqua County, 9.22 mi WNW of Hale
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
37.270, -96.180

Hail, Chautauqua

When
August 19, 7:35 PM CST
Where
Chautauqua County, 3.5 mi S of Sedan
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
37.080, -96.170

Hail, Chautauqua

When
August 19, 7:45 PM CST
Where
Chautauqua County, Peru
Measured
1.75 in hail
Reported by
Public
Coordinates
37.080, -96.100

Thunderstorm Wind, Montgomery

When
August 19, 7:45 PM CST
Where
Montgomery County, 3.75 mi SSW of Cherryvale
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
37.224, -95.586

A vehicle was blown off Highway 169.

Thunderstorm Wind, Neosho

When
August 19, 7:48 PM CST
Where
Neosho County, 0.88 mi NE of Thayer
Measured
61 kt (70 mph) estimated gust
Property damage
$50,000
Reported by
Law Enforcement
Coordinates
37.490, -95.470

Trees and power lines were downed throughout the community. A tree fell on a house, but no injuries were reported.

Thunderstorm Wind, Neosho

When
August 19, 7:48 PM CST
Where
Neosho County, 1.49 mi SSE of Thayer
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
37.460, -95.470

Siding was blown off a house.

Hail, Chautauqua

When
August 19, 7:54 PM CST
Where
Chautauqua County, 0.55 mi E of Niotaze
Measured
1.75 in hail
Reported by
Public
Coordinates
37.070, -96.010

Thunderstorm Wind, Montgomery

When
August 19, 7:55 PM CST
Where
Montgomery County, Cherryvale
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
37.270, -95.550

Several large trees were downed in the Cherryvale area.

Thunderstorm Wind, Labette

When
August 19, 8:00 PM CST
Where
Labette County, 0.69 mi S of Parsons
Measured
61 kt (70 mph) estimated gust
Property damage
$250,000
Reported by
Trained Spotter
Coordinates
37.340, -95.270

Several trees, limbs and power lines were downed in the Parsons area. Some of the downed power lines caused fires, but they were extinguished fairly rapidly. Property damage was limited mainly to trees and limbs falling on homes and other structures. Roof damage occurred to a handful of structures from winds peeling back a portion of the roof. Substantial water damage occurred inside at least one of the structures due to rain falling onto a heavily damaged roof. The Parsons Sun contributed to this report.

Thunderstorm Wind, Neosho

When
August 19, 8:00 PM CST
Where
Neosho County, 4.05 mi S of Galesburg
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
37.412, -95.342

Numerous trees were downed around the Lake Parsons area.

Hail, Montgomery

When
August 19, 8:12 PM CST
Where
Montgomery County, 2.35 mi NNW of Indepdence Arpt
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
37.180, -95.800

Hail, Montgomery

When
August 19, 8:15 PM CST
Where
Montgomery County, 1.79 mi WNW of Tyro
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
37.040, -95.860

Hail, Montgomery

When
August 19, 8:25 PM CST to 8:40 PM CST
Where
Montgomery County, 1.3 mi ENE of Cedar Bluff
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.090, -95.630

Hail, Montgomery

When
August 19, 8:30 PM CST
Where
Montgomery County, 0.69 mi N of Coffeyville
Measured
1 in hail
Reported by
Public
Coordinates
37.040, -95.630

Winds of 40 to 50 mph occurred with the hail.

Thunderstorm Wind, Montgomery

When
August 19, 8:47 PM CST
Where
Montgomery County, Coffeyville Arpt
Measured
55 kt (63 mph) measured gust
Reported by
ASOS
Coordinates
37.100, -95.570

Measured by ASOS equipment at the Coffeyville Airport.

Hail, Labette

When
August 19, 9:00 PM CST
Where
Labette County, 1.79 mi ENE of Edna
Measured
1.25 in hail
Reported by
Emergency Manager
Coordinates
37.060, -95.340

Hail, Wilson

When
August 19, 9:35 PM CST
Where
Wilson County, 3.56 mi ESE of Benedict
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
37.610, -95.670

Hail, Wilson

When
August 19, 9:35 PM CST
Where
Wilson County, 4.73 mi NE of New Albany
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
37.610, -95.860

Thunderstorm Wind, Neosho

When
August 19, 10:20 PM CST to 10:45 PM CST
Where
Neosho County, 0.51 mi N of Earlton to 0.31 mi WSW of St Paul
Measured
56 kt (64 mph) estimated gust
Property damage
$100,000
Crop damage
$5,000
Reported by
Newspaper
Coordinates
37.587, -95.470

Thunderstorm winds up to 65 mph affected areas between roughly Earlton and St. Paul, including the community of Erie, during the late evening hours on the 19th. Corn stalks just east of Earlton were pushed over some, but likely still salvageable. Hay bales were blown around, and a few trees were downed. Additionally, about 3 miles south of Chanute on Elk Road, a wellhouse roof was ripped off and tree limbs were downed. Numerous trees were downed across the area. The Chanute Tribune and Erie Record contributed to this report.

Lightning, Neosho

When
August 19, 10:35 PM CST
Where
Neosho County, 1.06 mi ENE of Earlton
Property damage
$25,000
Reported by
Newspaper
Coordinates
37.587, -95.453

Lightning reportedly struck a grain bin just east of Earlton. Consequently, a fire erupted, engulfing and eventually destroying the bin. No one was injured. Damage amounts are rough estimates. The Chanute Tribune contributed to this report.

Hail, Neosho

When
August 19, 10:42 PM CST
Where
Neosho County, 0.36 mi SW of St Paul
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
37.517, -95.175

Winds of 75 mph occurred with the hail.

Flash Flood, Wilson

When
August 19, 11:06 PM CST to August 20, 5:00 AM CST
Where
Wilson County, 4.45 mi NW of Coyville to 9.62 mi SSW of Buxton
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.727, -95.956

Rainfall amounts of 3 to 5 inches during the late evening hours on the 19th and early morning hours on the 20th caused flooding across a good chunk of Wilson county. Even though the flooding was rather widespread, it was confined mainly to flood prone low-lying areas, flood prone county roads and low water crossings.

Flash Flood, Neosho

When
August 19, 11:27 PM CST to August 20, 5:00 AM CST
Where
Neosho County, 4.02 mi NW of Earlton to 6.31 mi SSW of Thayer
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.619, -95.524

Rainfall amounts of 3 to 5 inches during the late evening hours on the 19th and early morning hours on the 20th caused flooding generally along and south of a line extending from Earlton to St. Paul. The flooding was rather widespread, but confined mainly to flood prone low-lying areas and low water crossings. However, it was reported that high water topped Highway 169 just west of Earlton. The Chanute Tribune also contributed to this report.

Thunderstorm Wind, Labette

When
August 20, 12:54 AM CST
Where
Labette County, 1.3 mi WNW of Oswego
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.180, -95.120

Estimated by law enforcement.

Lightning, Labette

When
August 20, 1:00 AM CST
Where
Labette County, 0.6 mi ENE of Bartlett
Property damage
$100,000
Reported by
Newspaper
Coordinates
37.055, -95.211

Lightning struck a fertilizer plant in downtown Bartlett during the early morning hours on the 20th. Consequently, a large fire erupted, engulfing and eventually destroying the entire plant. No one was injured. Property damage amounts are rough estimates. The Labette Avenue contributed to this report.

Thunderstorm Wind, Wilson

When
August 20, 1:00 AM CST
Where
Wilson County, 0.38 mi SSW of Neodesha
Measured
61 kt (70 mph) estimated gust
Property damage
$100,000
Reported by
Newspaper
Coordinates
37.425, -95.683

An early morning severe thunderstorm produced winds estimated at 70 mph across Wilson county. The storm downed numerous trees and caused scattered property damage in Neodesha, including the partial collapse of a storage building in downtown. Other Neodesha damage included a destroyed restaurant sign, and downed or leaning light poles at the ball field. The Chanute Tribune contributed to this report.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2009Every state in 2009This day in weather historyWarnings in Kansas, August 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 191923, 191924, 191925, 191926, 191927, 191928, 191929, 191930, 191931, 191932, 191933, 191934, 195504, 191935, 191936, 191937, 191938, 191939, 191940, 191941, 191942, 191943, 195502, 191945, 195520, 195501, 191944, 195500, 195503.